Drought, Northwest Plateau
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Other Federal Agency
Drought severity decreased across many areas of western and central New Mexico courtesy of a robust start to the 2013 monsoon season. Near to well above normal precipitation was observed nearly statewide for the month.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Drought severity decreased across many areas of western and central New Mexico courtesy of a robust start to the 2013 monsoon season. Near to well above normal precipitation was observed nearly statewide for the month. The first seven days of July were especially active with 7-day observed rainfall totals exceeding two inches at many locations from southwest to northeast New Mexico. It was the 2nd wettest first seven days of July at the Albuquerque Foothills and Clines Corners since 1992, when official record keeping began. Most central locales received 200-400 percent of normal precipitation for the month. Areas across the east were generally 75 to 100 percent of normal precipitation, while parts of Guadalupe, De Baca and Chaves counties experienced rainfall totals as much as four times greater than average. The far west and southwestern locales experienced precipitation totals that were 75 to 125 percent of average.
The most extreme drought category, Exceptional Drought (D4), was significantly reduced to approximately one-quarter of the state from nearly half in June 2013. The second highest drought category, Extreme Drought (D3), also decreased in areal coverage from 92% at the start of the month to 74% by month's end. The remaining categories were largely unchanged with only a slight decrease in overall coverage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 30, 10:48 PM MST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1148 PM MDT SUN JUN 30 2013 .AVIATION... 06Z TAF CYCLE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE NEAR TAF SITES...BUT WILL TREND DOWN EVERYWHERE EXCEPT KROW THROUGH 10Z. MVFR CONDITIONS ARE EXPECTED IN/NEAR THIS ACTIVITY. MVFR CIGS ARE FORECAST TO DEVELOP AT KLVS...KSAF AND KTCC TONIGHT...BUT WILL IMPROVE RAPIDLY MONDAY MORNING. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS FORECAST MONDAY AFTERNOON AND EVENING...WITH SHORT-LIVED IFR CONDITIONS POSSIBLE IN AND NEAR THOSE STORMS. AN EAST CANYON/GAP WIND CONTINUES AT KABQ AND WILL GRADUALLY DIMINISH INTO THE EARLY MORNING HOURS. 11 && .PREV DISCUSSION...235 PM MDT SUN JUN 30 2013... ...STRONG TO SEVERE STORMS POSSIBLE FROM THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN INTO THE EASTERN PLAINS... MOISTURE MADE A SUBTLE INCREASE AND JUMP WESTWARD LAST NIGHT. SOME CONTINUED SUBTLE SEEPAGE OF LOW LAYER MOISTURE HAS TAKEN PLACE IN THE WESTERN ZONES...BUT MUCH OF THE CENTRAL TO EASTERN AREAS WILL AGAIN REMAIN FAVORED FOR CONVECTION. SYNOPTIC LOW LEVEL EAST SOUTHEAST FLOW IS WORKING INTO THE EASTERN PART OF NM...AND THIS MAY ADVANCE DEEPER MOISTURE SLIGHTLY FARTHER WEST INTO THE EVENING AND OVERNIGHT. OF MORE IMPORTANCE THE EAST SOUTHEAST WINDS AT THE SURFACE ARE COMPLEMENTED BY RELATIVELY STRONG NORTHERLY WINDS OF 20-25 KT ABOUT 6KM AGL. THIS VEERING PROFILE EQUATES TO 0-6KM BULK SHEAR VALUES OF 35-45KT WHICH WILL ADD TO THE SEVERE POTENTIAL OF ANY ORGANIZED UPDRAFTS. MODELS SUGGEST A POTENTIAL MCS DEVELOPING IN THE EASTERN PLAINS THIS EVENING AND PERHAPS SUSTAINING ITSELF AFTER MIDNIGHT AS UPPER LEVEL WAVES DIVES SOUTHWARD OUT OF COLORADO. STORMS BETWEEN THE CENTRAL MOUNTAIN CHAIN AND THE CONTINENTAL DIVIDE ARE GRADUALLY STARTING TO TURN WETTER AND WILL CONTINUE TO DO SO TONIGHT AND INTO TOMORROW WITH BIGGER FOOTPRINTS OF RAINFALL. EAST WIND WILL HAVE A BETTER SYNOPTIC COMPONENT FOR SPILLING INTO CENTRAL VALLEYS TONIGHT. CONVECTION EAST OF THE MOUNTAINS COULD ACCELERATE OR ENHANCE THIS TONIGHT. NORTHERLY FLOW ALOFT WILL STRENGTHEN MORE BY MONDAY IN THE EASTERN HALF OF FORECAST AREA WHILE THE UPPER HIGH AMPLIFIES OVER NEVADA AND THE GREAT BASIN AND A DEEP UPPER LOW SPINS NEAR THE OHIO RIVER VALLEY. THIS WILL KEEP STORMS MOVING AT A BRISK RATE SOUTHWARD...AND MUCH OF THE EAST MAY BE TOO WORKED-OVER FOR MUCH STORM COVERAGE THROUGH THE AFTERNOON. SHEAR PROFILES WOULD BE QUITE HIGH OVER A LARGE MAJORITY OF THE FORECAST AREA...BUT AGAIN CONVECTIVE INITIATION COULD BE SLOWER IN THE EAST. MODEL GUIDANCE SUGGESTS COOLER TEMPERATURES...ESPECIALLY IN THE EAST...AND THIS SEEMS PLAUSIBLE WITH EXPECTED DEBRIS CLOUDS FROM TONIGHT'S CONVECTION. THE HIGH AMPLITUDE UPPER PATTERN WILL REMAIN ESSENTIALLY UNCHANGED INTO TUESDAY AND WEDNESDAY...BUT PERSISTENT SOUTHEASTERLY SURFACE WINDS WILL KEEP MOISTURE FROM ESCAPING THE EASTERN TWO THIRDS OF NM AND STORMS RECYCLING THE MOISTURE DAY-BY-DAY. THE FAR NORTHWESTERN AREAS WILL REMAIN THE DRIEST...BUT STILL A GRADUAL SEEPAGE OF MOISTURE WILL KEEP PRECIPITATION CLOSE BY. THE UPPER HIGH OVER THE WESTERN U.S. WILL LOSE A GREAT DEAL OF STRENGTH BY THURSDAY...AND INTO FRIDAY AND THE WEEKEND THE DOME WILL BEGIN TO SLOWLY RE-CENTER ITSELF FARTHER SOUTH. MOISTURE MAY DECREASE SLIGHTLY ALONG WITH SLIGHTLY WARMER TEMPERATURES DUE TO HIGHER PRESSURE HEIGHTS. 52 .FIRE WEATHER... HIGH PRESSURE ALOFT WILL REMAIN CENTERED TO THE WEST AND NORTHWEST OF NEW MEXICO THROUGH THIS WEEK. HIGH TEMPERATURES WILL BE NEAR NORMAL OR BELOW MONDAY THROUGH MID TO LATE WEEK AS MOISTURE LINGERS BEFORE A WARMING AND DRYING TREND COULD TAKE PLACE AFTER JULY 4. MOISTURE INCREASED LAST NIGHT OVER THE STATE AS SATURDAY NIGHTS CONVECTION ENHANCED A MOIST EAST TO WEST LOW LEVEL FLOW. FORECAST MODELS ARE IN GOOD AGREEMENT THAT TONIGHT/S PUSH WESTWARD WILL BE RELATIVELY STRONG AND COULD REACH THE CONTDVD OR EVEN FARTHER WEST. CONSEQUENTLY...GUSTY EAST WINDS INTO THE RGV APPEAR LIKELY...AND COULD PERSIST INTO THE EARLY MORNING HOURS MONDAY. AT LEAST ISOLATED CONVECTION MAY LINGER INTO THE OVERNIGHT HOURS AS WELL...IN PARTICULAR IN THE SOUTHEAST PLAINS...WHERE MODELS INDICATE A COMPLEX OF STORMS COULD END UP. RH RECOVERIES TONIGHT WILL BE GOOD TO EXCELLENT FROM THE CENTRAL MT CHAIN EASTWARD...WITH AT LEAST GOOD RECOVERIES FROM THE RGV TO THE CONTDVD AND FAIR TO GOOD FARTHER WEST. MONDAY WILL BE ACTIVE AS WELL WITH SHOWERS AND STORMS FAVORING THE CONTDVD TO THE CENTRAL MT CHAIN. THERE COULD BE A POCKET OF DRIER AIR LINGERING IN THE FAR NORTHWEST WHERE SOME DRIER CONVECTION COULD DEVELOP...BUT IT/S A RATHER SMALL AREA. MODELS HINT AT A LITTLE MORE DRYING ON TUESDAY AFTERNOON...WHICH MIGHT LEAD TO SOME DRIER SHOWERS/STORMS FROM THE CONTDVD WWD. BUT THIS WILL DEPEND ON CONVECTIVE TRENDS MONDAY AND HOW FAR MOISTURE MIGRATES WWD MONDAY NIGHT. AS A SIDE NOTE..FORECAST VENT RATES IN THE EASTERN PLAINS ARE ONLY FAIR TO POOR TUESDAY...THE LOWEST OF THE WEEK. MIN RH VALUES THROUGH THURSDAY ARE FORECAST TO REMAIN ABOVE 20 PERCENT FROM THE CONTDVD EASTWARD WITH SOME SUB 15 PERCENT VALUES ALONG AND WEST OF A LINE FROM GALLUP TO FARMINGTON. OVERNIGHT RECOVERIES WILL BE GOOD TO EXCELLENT MOST AREAS EXCEPT FOR THE GALLUP TO FARMINGTON AREA. THERE MAY BE SOME SUBTLE CHANGES IN THE WEATHER PATTERN LATE THIS WEEK OR OVER NEXT WEEKEND. THE HIGH CENTER MAY SHIFT FARTHER SOUTH...ALLOWING FOR WHAT COULD BE SOME DRIER AIR TO WORK INTO THE STATE IN THE CIRCULATION AROUND THE RIDGE. HOWEVER...BOTH THE ECMWF AND GFS DON/T SEEM TO DIMINISH THE AMOUNT OF QPF. MAYBE AT LEAST A SPOTSOON WILL PERSIST INTO THE EXTENDED FORECAST PD. && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 43
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 548 AM MDT SUN JUN 30 2013 NMZ501>540-011200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 548 AM MDT SUN JUN 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM 2 PM TO 10 PM MDT ACROSS ALL OF THE EASTERN PLAINS. THIS INCLUDES THE AREA FROM ROUGHLY RATON TO ROSWELL EAST TO THE TEXAS BORDER. ONE INCH OR LARGER HAIL AND HIGH WIND GUSTS TO 65 MPH ARE THE MAIN THREATS. HEAVY RAIN MAY ALSO CREATE ISOLATED LOCATIONS OF FLASH FLOODING FROM THE CENTRAL MOUNTAINS ON EAST TO THE TEXAS BORDER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAVY RAINFALL FROM RELATIVELY SLOW MOVING THUNDERSTORMS MONDAY THROUGH WEDNESDAY AFTERNOONS AND EVENINGS EAST OF THE CONTINENTAL DIVIDE IS POSSIBLE... WHERE LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FROM 2 PM TO 10 PM MDT FROM ROUGHLY RATON TO ROSWELL EAST TO THE TEXAS BORDER DUE TO LARGE HAIL AND HIGH WINDS. 40
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
715 PM MDT SUN JUN 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 5 WSW OSCURO 33.45N 106.13W
06/30/2013 M76 MPH LINCOLN NM MESONET
WHITE SANDS MISSILE RANGE - PHILLIPS HILL.
&&
EVENT NUMBER ABQ1301193
AAMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
718 PM MDT SUN JUN 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 7 W OSCURO 33.50N 106.18W
06/30/2013 M58 MPH LINCOLN NM MESONET
WHITE SANDS MISSILE RANGE - OSCURA RANGE CAMP.
&&
EVENT NUMBER ABQ1301194
AAMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 736 PM MDT SUN JUN 30 2013 NMZ531-532-534-010200- EASTERN SAN MIGUEL COUNTY-HARDING COUNTY-QUAY COUNTY- 736 PM MDT SUN JUN 30 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN MIGUEL...CENTRAL QUAY AND SOUTHERN HARDING COUNTIES THROUGH 800 PM MDT... AT 730 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF MOSQUERO TO SAN JON...AND MOVING SOUTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THESE STORMS INCLUDE...MOSQUERO...SAN JON...UTE LAKE STATE PARK...LOGAN AND BARD. THIS WILL IMPACT INTERSTATE 40 BETWEEN MILE MARKERS 331 AND 367... MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. && LAT...LON 3594 10381 3506 10307 3500 10363 3582 10424 TIME...MOT...LOC 0136Z 296DEG 15KT 3575 10402 3509 10333 CA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 806 PM MDT SUN JUN 30 2013 NMZ537-010245- DE BACA COUNTY- 806 PM MDT SUN JUN 30 2013 ...SIGNIFICANT WEATHER ADVISORY FOR DE BACA COUNTY THROUGH 845 PM MDT... AT 800 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF FORT SUMNER TO 5 MILES NORTHEAST OF RAMON...AND MOVING SOUTH AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THESE STORMS INCLUDE...FORT SUMNER. THIS WILL IMPACT HIGHWAY 285 BETWEEN MILE MARKERS 157 AND 160... MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. && LAT...LON 3434 10396 3400 10475 3437 10489 3467 10418 TIME...MOT...LOC 0206Z 338DEG 20KT 3458 10415 3425 10482 CA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1105 PM MDT SUN JUN 30 2013 NMZ519-521-010800- ALBUQUERQUE METRO AREA-SANDIA/MANZANO MOUNTAINS- 1105 PM MDT SUN JUN 30 2013 ...STRONG AND GUSTY EAST CANYON WINDS THROUGH EARLY MORNING... AN OUTFLOW BOUNDARY FROM THUNDERSTORMS IN EASTERN NEW MEXICO HAS PUSHED WESTWARD AND IS MOVING THROUGH THE GAPS OF THE CENTRAL MOUNTAIN CHAIN...COMBINED WITH A WEAK BACKDOOR FRONT. THIS WILL RESULT IN GUSTY CANYON WINDS OF 30 TO 40 MPH WITH GUSTS BETWEEN 50 AND 60 MPH. THE ALBUQUERQUE METRO AREA WILL BE AFFECTED...ESPECIALLY EAST OF INTERSTATE 25 AND THROUGH TIJERAS PASS. HIGHEST WINDS ARE EXPECTED IN AND DOWNSTREAM OF EMBUDO...TIJERAS...AND BEAR CANYONS IN ALBUQUERQUE. BLOWING DUST MAY REDUCE VISIBILITIES DOWN TO 3 MILES AT TIMES. 11
40 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458882, 458883, 458884, 458885, 458886, 458887, 458888, 458889, 458890, 458892, 458893, 458894, 458898, 458899, 458900, 458902, 458903, 458904, 458906, 458907, 458908, 458909, 458910, 458912, 458913, 458914, 458915, 458916, 458917, 458918, 458919, 458920, 458921, 458922, 458923, 458924, 458927, 458928, 458929, 458930.